Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Oct 9, 2014, 11:06 PM CDT for Barton County, Jasper County, Newton County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2014, 11:06 PM CDT (04:06 UTC)
- Expired
- Oct 10, 2014, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 2:50 AM CDT | FLASH FLOOD | 1 N Columbus, KS | 3 FEET OF WATER FLOWING OVER K7 HIGHWAY NORTH OF COLUMBUS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 224 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1433 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
279
WGUS53 KSGF 100406
FFWSGF
KSC021-037-MOC011-097-145-101000-
/O.NEW.KSGF.FF.W.0029.141010T0406Z-141010T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT THU OCT 9 2014
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS...
JASPER COUNTY IN SOUTHWEST MISSOURI...
NORTHERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN BARTON COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 500 AM CDT.
* AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
ACROSS AND OR MOVING INTO THE WARNING AREA FROM THE WEST. SOME
AREAS IN THE WARNING AREA HAVE ALREADY RECEIVED 2 TO 3.5 INCHES OF
RAIN WITH PREVIOUS STORMS TODAY AND THIS EVENING. ANOTHER 2 TO 3
INCHES WILL BE POSSIBLE OVER THE NEXT THREE HOURS AS STORMS
CONTINUE TO TRAIN FROM WEST TO EAST.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...AIRPORT DRIVE...ALBA...
BAXTER SPRINGS...CARL JUNCTION...CARONA...CARTERVILLE...CARTHAGE...
CHEROKEE...COLUMBUS...DIAMOND...DUENWEG...DUQUESNE...FRONTENAC...
GALENA...GOLDEN CITY...IRON GATES...JASPER...JOPLIN...LEAWOOD...
MCCUNE...MINDENMINES...ORONOGO...PITTSBURG...PURCELL...SAGINAW...
SARCOXIE...SCAMMON...SHOAL CREEK DRIVE...SILVER CREEK...TREECE...
WEBB CITY...WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER
CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS...
ROUTE JJ AT CENTER CREEK SOUTHEAST OF CARL JUNCTION...
ROUTE F...3 MILES NORTHEAST OF REEDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3747 9408 3729 9408 3729 9407 3693 9406
3693 9461 3693 9463 3700 9463 3699 9501
3700 9507 3738 9508 3739 9509 3748 9510
$$
DSA1 follow-up statement
249
WGUS73 KSGF 100757
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 AM CDT FRI OCT 10 2014
KSC021-037-MOC011-097-145-101000-
/O.CON.KSGF.FF.W.0029.000000T0000Z-141010T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE KS-CRAWFORD KS-BARTON MO-JASPER MO-NEWTON MO-
257 AM CDT FRI OCT 10 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
CHEROKEE...JASPER...NORTHERN NEWTON...SOUTHERN BARTON AND SOUTHERN
CRAWFORD COUNTIES...
AT 254 AM CDT...THE EMERGENCY MANAGEMENT REPORTED FLOODING OCCURRING
ACROSS THE WARNED AREA. DOPPLER RADAR WAS ESTIMATING 3 TO 4 INCHES
OF RAINFALL HAS OCCURRED WITH THESE STORMS WITH ADDITIONAL HEAVY
RAINFALL MOVING INTO THE AREA.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...AIRPORT DRIVE...ALBA...
BAXTER SPRINGS...CARL JUNCTION...CARONA...CARTERVILLE...CARTHAGE...
CHEROKEE...COLUMBUS...DIAMOND...DUENWEG...DUQUESNE...FRONTENAC...
GALENA...GOLDEN CITY...IRON GATES...JASPER...JOPLIN...LEAWOOD...
MCCUNE...MINDENMINES...ORONOGO...PITTSBURG...PURCELL...SAGINAW...
SARCOXIE...SCAMMON...SHOAL CREEK DRIVE...SILVER CREEK...TREECE...WEBB
CITY...WEIR AND WEST MINERAL. CREEKS...STREAMS AND LOW WATER
CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
NORTH MAIN AND MURPHY BOULEVARD IN JOPLIN...
HIGHWAY 37 AT THE SPRING RIVER SOUTHWEST OF AVILLA...
HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS.
EMERGENCY MANAGEMENT REPORTED FLOODING AND CLOSED ROADS WITHIN
CHEROKEE COUNTY KANSAS. HIGHWAY K7 NORTH OF COLUMBUS WAS CLOSED DUE
TO 3 FEET OF WATER FLOWING OVER THE HIGHWAY AND US 69 SOUTH OF
COLUMBUS WAS ALSO CLOSED DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3747 9408 3729 9408 3729 9407 3693 9406
3693 9461 3693 9463 3700 9463 3699 9501
3700 9507 3738 9508 3739 9509 3748 9510
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 7:02 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Oct 9, 7:02 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 PM CDT Thu Oct 9 2014
.SHORT TERM...(This Evening through Sunday)
Issued at 257 PM CDT THU OCT 9 2014
It's shaping up to be a very active next several days across the
region. An area of thunderstorms associated with a frontal
boundary is sinking south through the CWA at early afternoon.
Enough instability has developed south of this line for a few
stronger cells, and while an isolated severe storm is possible,
severe potential won't be too widespread.
This front should slow with time, stalling out somewhere between
U.S. 60 and the Arkansas state line. This afternoon's convection
should actually weaken a bit late this afternoon as some of the
instability is lost. Then this evening into tonight, LLJ-forced
ascent should increase across the boundary, resulting in a
re-intensification and/or new development of widespread rain and
thunderstorms across the region. Along with this increase in lift,
deep moisture will continue to increase considerably as a slug of
moisture associated with the remains of Hurricane Simon moves into
the region from the west. This combination of increasing moisture
and lift, along with a slowing/stalled frontal boundary, will yield
considerable rainfall amounts during the overnight hours tonight.
Widespread 2-3 inches, with higher local amounts, can be expected by
morning. The highest amounts can be expected where
individual thunderstorms train.
Moderate to heavy rain will continue into Friday. Am expecting
activity to become a little more showery in nature heading into
tomorrow afternoon, as the air mass begins to transition from more of
a subtropical to cold season profile, as a colder air mass moves south into
the area as the front sinks further south into Arkansas. While an
embedded thunderstorm or two is possible tomorrow afternoon,
lightning will likely become less common with time. With that front
sinking south a bit later tomorrow, expect to see temperatures fall
during the afternoon hours.
There are some indications that rain will actually increase in
intensity once again Friday night into Saturday morning as the final
piece of this subtropical wave moves into and through the region.
Temperatures on Saturday look quite cool, with low to mid 50s
expected for highs. Once that wave passes late Saturday, we should
finally see a break in the rainfall, at least for a short time.
Storm totals by the time this first round of rainfall ends will be a
widespread 3 to 4 inches, with some locations perhaps topping 5".
The heaviest rain right now looks to be across southwestern Missouri
and southeastern Kansas, largely due to the better lift across that
region tonight. With those rainfall totals expected, it probably
goes without saying that the Flash Flood Watch will continue
unchanged at this time. Along with the flash flood potential, the
widespread nature of the rainfall will result in significant rises
on area rivers.
.LONG TERM...(Sunday Night through Thursday)
Issued at 257 PM CDT THU OCT 9 2014
Medium range models in much better agreement today with the
forecast from Sunday night through Monday night. A rather sharp,
deep long wave trough will develop over the nation's mid section
and rain will quickly develop across the region Sunday night. Once
again, rainfall amounts will be hefty given a moist air mass in
place. One to two inches of rainfall looks to be a good bet. The
exact placement of the heaviest rainfall axis is still a bit hard
to pinpoint, but at this point it looks like it will be close to
the Missouri Ozarks. Given the expected rainfall across the region
the next couple of days, additional hydro problems are expected
with this system.
This large trough will shift east of the area on Tuesday with a
cooler air mass moving into the region. The remainder of the week
looks to be rather nice for mid October. Near average temperatures
in the mid week time frame will gradually warm to above average by
the end of the week with little (if any) chance for rainfall.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 653 PM CDT THU OCT 9 2014
For the KSGF/KJLN/KBBG tafs: Thunderstorms over eastern KS and
western MO north of a frontal boundary over the region. The front
will slowly drop south, and as it does expected lower ceilings to
develop over the region with mvfr/ifr ceilings expected for much
of the taf period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday morning FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Saturday morning FOR KSZ073-097-101.
&&
SHORT TERM...Boxell
LONG TERM...Gagan
AVIATION...DSAHazardous weather outlook, Oct 9, 8:42 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 842 PM CDT THU OCT 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 842 PM CDT THU OCT 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS WILL CONTINUE TO MOVE INTO THE AREA FROM THE WEST. HEAVY RAINFALL WILL OCCUR...ESPECIALLY WHERE STRONGER STORMS ARE ABLE TO TRAIN FROM WEST TO EAST OVER THE SAME AREAS FOR SEVERAL HOURS. THE EXTENDED PERIOD OF RAINFALL WILL RESULT IN AN OVERALL ELEVATED RISK OF FLOODING OVER THE OUTLOOK AREA. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW STRONG STORMS WITH SMALL HAIL WILL CONTINUE TO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT BEFORE GRADUALLY TAPERING OFF SATURDAY. THIS WILL RESULT IN A CONTINUED ELEVATED RISK FOR FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH FRIDAY NIGHT. ADDITIONAL RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL IMPACT THE OUTLOOK AREA AGAIN SUNDAY NIGHT AND MONDAY RESULTING IN A LIMITED RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
In the hours before
Local storm report, Oct 9, 5:16 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT THU OCT 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG TECUMSEH 36.59N 92.29W
10/09/2014 OZARK MO PUBLIC
SMALL TREES DOWN 4 TO 5 INCHES IN DIAMETER. HAIL ALSO
OCCURRED BUT SIZE WAS UNKNOWN.
&&
DALBERTThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:45 PM CDT | River Flood Warning | SGF | Vernon | 5 days |
| Oct 10, 2:05 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
| Oct 10, 3:03 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Oct 10, 4:53 AM CDT | Areal Flood Warning | SGF | Barton, Jasper, Newton | 10 hr |
| Oct 10, 7:48 AM CDT | Areal Flood Warning | SGF | Newton | 7 hr |
| Oct 10, 8:50 AM CDT | Areal Flood Warning | SGF | Barry, McDonald | 6 hr |
| Oct 10, 9:22 AM CDT | Areal Flood Warning | SGF | Christian, Douglas, Howell, Oregon, Ozark, Shannon and 3 more | 11 hr |
| Oct 9, 8:16 PM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 12 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.